Adrenal Insufficiency Community
Hydrocortisone and dizziness
About This Community:

This patient support community is for discussions relating to Adrenal Insufficiency.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Hydrocortisone and dizziness

I have adrenal fatigue and hydrocoritsone makes me dizzy even at low dose of 2mg. I take 4mg throughout the day just so that I can get out of be and go to work.

Just wondering if anyone knows why this happens? is it low potassium? low blood sugar levels? I will ask my doctor to test this next time.  I also get really thirsty and am getting some extra facial hairs (all these side effects are listed on the hydrocortisone leaflet).

I also have no thyroid so this affects my thyroid meds because I can't increase my T3 because I get even more tired if I do. I don't know if I need more T3 or cortisol because I'm forgetting words and my muscles are getting weaker (both are symptoms of low thyroid and adrenals)

my test also showed low DHEA. Will taking DHEA instead of cortisol also help my adrenals? Should I just take a lot of salt instead? I was trying only a pinch of salt with water in the mornings but maybe I need more like 1/2 teaspoon?

How can I help my adrenals recover?  In Australia they don't sell that adrenal gland dried stuff (forgot the name!).

Has anyone read that book The Safe Use of Cortisol by William McK Jefferies MD? I can't find it in australia and in this website is really expensive (US$90). Just wondering if anyone has it, if they can tell me what it says about dizziness.

Thanks.
Related Discussions
6 Comments Post a Comment
Blank
458072_tn?1291418786
I have a lot of dizziness at times, and I am not on HC. I think it is because of the adrenal fatigue not the HC. You might want to check your aldosterone level. It might be low. That affects the dizziness.
Blank
Avatar_f_tn
I have had thyroid cancer and had it removed and I have adrenal insuffieciency, not just fatigue.....I cannot get myself below 10mg of hydrocortisone daily and still dizzy and sweaty...sort of what I imagine menopause would be like.....then my oncologist enlighted me alot more than my endocrinologist.  He said quit worring about being on a high dose of steroid....he said it has no negative affect on the body as long as it is replacement therapy..... so he increased it to 15 mg daily 10 in am and 5 at 2pm and he said if I became ill to increase it to 20mg.  Now I know this sounds like alot and kind of rediculous, but I nearly died in March by gradually dropping my steroid dose down to 5mg....I went into a full adrenal crisis and shock....luckily my husband was home, I hit the floor and lost control of my personal systems...if you get my drift....I only remeber flashes, but the EMS got here and grabbed me and ran.....no attempt at anything because I was blue....my husband and I are both RNs and did not recognize this coming because we did not realize the effect on TO LOW OF DOSE OF CORTISONE ON YOUR ADRENAL GLAND, AND WHAT A SIGNIFICANT ROLE IT PLAYS.  I would feel my legs buckling and just not right and my Dr said people dont realize the gravity of the adrenal system...if its tired from STRESS...yes stress is your worst enemy with adrenal disease, then you need and use more cortisol which if it is not produced by you, needs to come from somewhere.  That is one reason it is really important to be able to guage your own body and recognize when it is stressed and adjust your meds accordingly with your dr's assistance.  I have felt so much better since I took that advice, but be careful.  That episode of shock I went in from strictly to low of a dose of cortisone prescribed by my dr who also wanted me to go down more....haha...anyway I had to be resuscitated and spent almost the entire month of march in the hospital and I ended up with  liver, heart and various other parts damaged...luckily, they have healed and I am in recovery, and take that steroid replacement so seriously....my life depends on it,,,does yours?


Blank
657231_tn?1390151580
I know you did not write to me... but I have no adrenals and used to have Cushing's, so have done some living in this aspect too...

A total to 15mg is still a normal replacement dose - actually for most doctors on the low side of dosing but in the realm of what people take. 15-30 is what I hear most people take and divided doses like you are doing is better to imitate what a normal body would do with a cortisol rhythm.

Too little cortisol will dump you in a crisis - but too much can be damaging too (but 15mg is not too much). Are you secondary or primary and did your doc go over the importance of sodium and the role in a crisis - as well as potassium?  

If you have AI - you need cortisol to live - and while you need to be careful not to over - stress dose so you don't give yourself steroid-induced Cushing's, the usual advise is fever, double dose, vomiting, double dose etc - push fluids and do you have an emergency kit with a shot in case you cannot take the pills b mouth? Something like zofran or phnergan in case you are ill to prevent vomiting? A medic alert bracelet or the like? There are links in the health pages about such kits and also stress dosing information.
Blank
Avatar_m_tn
Many thanks for your comment.  I carry an injection, blue card,  plus an SOS on  my mobile, and am  aware of doubling up on hydocortisone in a crisis.  I feel I am a walking time bomb but have everything covered in case of adrenal crisis.   The injection is a problem as I have to draw the cortisol from the vial then transfer it to a smaller needle and then inject.  There is always a fear that I will go into adrenal crisis and be on my own and unable to do the above.  The pen injection which diabetics have would be ideal but are unavailable at present. When I had all the ops for Cushings I was hoping I would feel much better but it seems the high cortisol levels in my body did there harm as it was 8 years before I was diagnosed.  I also had blood clots on my lungs a near death experience which could have been caused by hydrocortisone.
Blank
Avatar_m_tn
Sorry in what context do you mean secondary or primary.  I am aware of the sodium and pottassium problem.  Had a major problem at one time but know more about it now and am aware of the symptoms. I also take flurdrocortisone.

Did you have piturity and adrenals removed because of cushings.
Blank
657231_tn?1390151580
Ask for a script for an ACT-O-VIAL. The pharmacy may give you issues as they recently oddly changed the stock number for it - but that has the fluid and the powder together so you can just smash it and then draw it up - so it is faster and easier. Google it - solu cortef and solu-medrol come in that form. That is what you want anyway as you want a fast acting steroid.

They don't have a market (ha ha) for the easy pen like for diabetes - plus we need an IM not a sub-cu needle.

For adrenal insufficiency - it is primary if the adrenal stops working and the pituitary still works (they typically get tan as ACTH is high for the pituitary working overtime to keep trying trying trying!) and secondary is when the pituitary is when the pituitary stops signalling the adrenal so the loop is gone.

I had pituitary surgery for Cushing's and a prolactinoma. I also had both adrenals removed as well as Cushing's did not resolve. They think I have Nelson's - my ACTH is super  high.
Blank
Post a Comment
To
MedHelp Health Answers
Recent Activity
9906907_tn?1406604905
Blank
shushil commented on Attention All Mouth B...
15 hrs ago
Avatar_f_tn
Blank
Alex1872 commented on When Your Cold Is Not...
Jul 28
Avatar_m_tn
Blank
jjojo63 is ... Comment
Jul 28
Top Thyroid Answerers
Avatar_m_tn
Blank
gimel
MI
168348_tn?1379360675
Blank
ChitChatNine
657231_tn?1390151580
Blank
rumpled
Northern, NJ
1139187_tn?1355710247
Blank
Brucergoldberg
dallas, TX
Avatar_f_tn
Blank
UmmYeahOk
Dallas, TX
Avatar_f_tn
Blank
helyanna
Finland
Adrenal Insufficiency Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Thyroid Answerers
Avatar_m_tn
Blank
gimel
MI
168348_tn?1379360675
Blank
ChitChatNine
657231_tn?1390151580
Blank
rumpled
Northern, NJ
1139187_tn?1355710247
Blank
Brucergoldberg
dallas, TX
Avatar_f_tn
Blank
UmmYeahOk
Dallas, TX
Avatar_f_tn
Blank
helyanna
Finland